Okay, this is a funny question I know. Has anyone else's hair changed?!

Odd question I know, but was wondering if changes to hair is a known Hughes symptom. My hair falls out really easily, used to be very thick straight hair and now is quite fine and my hairdresser pointed out I have lots of very curly, almost zigzag, Afro-style hairs. Might just be getting older (am 26 and trying to not think I'm old enough to have thinning hair yet!!!)

11 Replies

oldestnewest
  • Hi there thinning hair does sometimes crop up also with Lupus and flares.. and if hair can go thin and also very brittle if you have thyroid problems.. and these are not always picked up. Mary F x

  • Thanks, I'm getting thyroid tested too at the moment so will push the doc more on it.

  • Ok good news and be aware that the tests are not brilliant or the parameters for passing them:

    MaryF x

  • I dont think thats a funny question at all :-) In fact very relevant. Ive found mine to have got much thinner and my hairdresser also mentioned it the last time I saw him much to my horror! :-(

    Mine could be down to APS or my thyroid which has taken a bit of a hit recently but I have noticed that there is not so many hairs on the comb and brush now so with luck perhaps it will improve. Hope yours does too. x

  • Eeek, yes, I'm having that problem now too. Thankfully at least started with masses of really thick, coarse hair so it'll be a while before I'm totally bald, but if the rot doesn't stop soon, that'll be the inevitable outcome.

    I believe that Plaquenil can cause hair loss. I've been on that for 8 years, though, with no problem so it seems a bit strange for hair loss to suddenly become a side effect.

    However, I have had a mountain of stress over the last two years, culminating with the death last week of our second beloved cat in 2 years. Still have loads of my own medical stress rumbling on, investigations and so on, but I'm hoping the most intense levels of stress are over now and that maybe the hair loss will stop and reverse.

    I wonder if stress has been a major contributing factor to hair loss, perhaps in combination with Plaquenil. And steroids? I'm on 5mg/day at present.

    I also am hypothyroid, on 75mcg/day thyroxine.

    Hope some of this is useful info.

  • Hi Coppernob,

    You sound if you have a lot on your plate right now. I had some hair loss on starting Plaquenil but it has settled down now. I take 400 mg Plaquenil, 75mg Aspirin, 50-75 Levothyroxine, and shorts courses of steroids when bad flare up usually 15 to 20 mg for a week. I have not noticed hair loss now all my tablets seem to be at their right levels but have suffered from it on and off in the past and it has been when more poorly and/or stressed. However I do not suffer from Lupus.

    Sorry to hear about your cat they are such a joy and comfort but the downside is we are more prone to losing them than some other animals. I lost one of mine four years ago and it really took it out of me. Sending you a big hug, sometimes things take quite a time to recover from. Look after yourself.

    Lou

  • Yes, I found that hydroxychloroquine decimated my hair at the beginning and now it seems to go in cycles - sometimes it looks like Edward Scissorhands has been in the night with the amount of hair on the pillow and other times it seems to stay in. It's certainly much thinner than it used to be :(

    But it's nothing compared to the arthralgia and fatigue so, as long as it doesn't all fall out, I find a good hairdresser can make all the difference ...

  • Hey there, I had the same thing when starting treatment with hydroxychloroquine I found that using a baby mild shampoo really helped to improve the thinness of my hair. Once on the treatment for about 9 months to a year it started to settle down.When I went to clinic at St Thomas' one of the doctors said that the stability of your INR can also help with hair loss, my INR is never stable so I can't say if I found this to be true or not. :)

  • oddly enough we were having this conversation in the pub the other week.

    At one time my hair was so thin I had a bald patch on the top of my scalp, not sure what caused it wether it was the Plaqunil, steroids or what. However, it is now the thickest it has ever been. As Kate says a good hairdresser is well worth the investment and I have mine done regulary.

    Coppernob my thoughts are with you on the loss of your cat, I lost one of mine a month ago, he was 15 so know how you are feeling...Hugs xx

  • I was diagnosed in 2010 after a PE in 2009. The first year or so my hair was an on-going nightmare. It was one of the main reasons I stopped taking hydroxychloroquine - as vain as that sounds. It just seemed like everything in my life was affected by the APS (and I had my thyroid removed in the meantime) and the other chronic health conditions I have like diabetes, weight problem (I'm obese), high pressure, etc; that it was the last straw to see my hair thinning, brittle, and falling out in droves. As an American, us redheads don't appear to be looked upon the same as in Britain and losing the only good thing I had going for me - pretty, wavy, red hair which I would get many compliments on was just too depressing. To me and my broken ego it seemed like without it I was turning into a troll.

    I'm able to treat the joint pain with other meds so with a lot of thought and a discussion with my doctor we stopped the Plaquenil (spelling?). Still took about 6 to 9 months for my hair to go back to it's new normal but I'm glad I've been able to stay a redhead with a full head of hair.

  • I've always had quite thin hair anyway i think, but have been on warfarin for the last 15 years. Recently having changed to Heparin (Fragmin) injections i have noticed that i'm losing hair quickly and it does feel thinner, i'm hoping that this is just a side effect of the Heparin.

You may also like...